Kansas, 2007

Tornadoes and Hail in Kansas, May 5 to 6, 2007

May 5 to 6, 2007 · NWS TOP · 26 events in 10 counties and zones

An upper level low pressure system remained relatively stationary over the Central Plains Saturday through Monday, May 5th through May 7th. Severe weather swept across Northeast Kansas during the late evening hours the 5th, and the early morning of the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
5
Property damage
$2,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An upper level low pressure system remained relatively stationary over the Central Plains Saturday through Monday, May 5th through May 7th. Severe weather swept across Northeast Kansas during the late evening hours the 5th, and the early morning of the 6th. Hail, strong winds, and tornadoes were all observed over the course of the evening. An F2 tornado that ripped across Ottawa County killed one woman, and injured one other when their mobile home was demolished. At least three other people were confirmed to have been injured during the tornado. NWS Storm Surveys the following day confirmed that damage was created by both tornadoes and strong winds across portions of northeast Kansas, but 6 tornadoes were confirmed. Cloud county qualified for FEMA funds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 5, 3:29 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, May 5, 3:29 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT SAT MAY 5 2007

.DISCUSSION...
POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL HIGHLIGHTS THE SHORT
TERM FORECAST.

TONIGHT AND SATURDAY...SOUTHWEST FLOW ACROSS SOUTHERN ROCKIES
RESULTING IN DEVELOPMENT OF WEAK SURFACE LOW VICINITY OF NORTHEAST
NM AND OK PANHANDLE.  AN INVERTED TROUGH EXTENDS NORTHEAST FROM THE
SURFACE LOW INTO NW KS AND CENTRAL NEBRASKA.  ANOTHER MORE SUBTLE
BOUNDARY IS ORIENTED NNW TO SSE FROM NEAR PTT TO CBK.  12Z NAM
ATTEMPTS TO DEVELOP CONVECTION TO NORTH OF THIS BOUNDARY ACROSS
CENTRAL KS IN WARM ADVECTION AREA. MCS RESULTING FROM THIS
DEVELOPMENT IS THEN TAKEN SOUTH.  18Z NAM DOES SOMETHING SIMILAR
DEVELOPING CONVECTION INTO CENTRAL KS BEFORE 06Z AND THEN SINKING
SYSTEM SWD.  12Z GFS ON THE OTHER HAND DEVELOPS SYSTEM ACROSS NW KS
WITH PROPAGATION/DEVELOPMENT EWD ACROSS NORTHERN KS OVERNIGHT.  THIS
IS MORE IN LINE WITH GOING FORECAST...AND 00Z MODEL RUNS...AND THUS
HAVE OPTED TO GO WITH THIS SCENARIO FOR TIMING AND POPS.  IN THIS
CASE...MAIN SEVERE THUNDERSTORM POTENTIAL WOULD BE LATE THIS
EVENING/OVERNIGHT IN CENTRAL KS...WITH HEAVY RAIN/HAIL AND MAYBE
WINDS AS THE MAIN THREATS.  DETERMINISTIC RUNS FROM 12Z NAM AND GFS
DIFFER SOMEWHAT ON PRECIP TIMING/CHANCES SATURDAY...BUT MAIN MESSAGE
FOR OUR AREA WAS THE POTENTIAL DEVELOPMENT OF CONVECTION OVER
CENTRAL KS LATE AFTERNOON EARLY EVENING...THEN MOVING EAST.

GOING TEMPERATURE FORECAST TONIGHT AND SATURDAY IS VERY NEAR
STATISTICAL GUIDANCE FROM GFS/NAM AND ONLY MODIFIED THEM A LITTLE.
TIGHT PRESSURE GRADIENT OVER EASTERN KS SATURDAY MAY NECESSITATE A
WIND ADVISORY...BUT WILL LEAVE THAT TO LATER SHIFTS.

SUNDAY NIGHT AND MONDAY...THE MAIN 5H TROUGH OVER CO AND NM WILL
LIFT NORTHEAST ACROSS THE CENTRAL PLAINS SUNDAY INTO EARLY MONDAY.
ONCE AGAIN SEVERE THUNDERSTORMS MAY DEVELOP ALONG THE
DRYLINE/PACIFIC FRONT ACROSS CENTRAL KS AND MOVE NORTHEAST ACROSS
THE CWA DURING EVENING AND OVERNIGHT HOURS. THE SEVERE WEATHER
POTENTIAL WILL DEPEND ON THE AMOUNT OF INSTABILITY THAT CAN DEVELOP
AFTER THE STORMS SUNDAY MORNING. IF WE DO CLEAR OUT DURING THE
AFTERNOON HOURS MLCAPE COULD INCREASE ABOVE 2500 J/KG BY EARLY
EVENING ALONG WITH IMPRESSIVE VERTICAL WINDSHEAR PROFILES THAT MAY
ALLOW SEVERE THUNDERSTORMS TO DEVELOP AND MOVE NORTHEAST ACROSS THE
CWA DURING THE EVENING HOURS. DURING SUNDAY NIGHT NIGHT AND INTO THE
EARLY MORNING HOURS OF MONDAY WE MAY SEE SEVERAL SQUALL LINES OR
LINE SEGMENTS OF THUNDERSTORMS MOVE ACROSS THE CWA. THIS COULD LEAD
TO WIDESPREAD HEAVY RAINFALL OF 1 TO 2 INCHES THROUGH MONDAY
MORNING. THE THUNDERSTORMS COULD BE SEVERE WITH THE PRIMARY HAZARD
BEING LARGE HAIL AND DAMAGING OUTFLOW WINDS...THOUGH ISOLATED
TORNADOES MAY BE POSSIBLE SUNDAY EVENING. HIGHS ON MONDAY WILL BE
COOLER WITH HIGHS IN THE 70S DUE TO CLOUD COVER AND A CHANCE OF
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE DAY.

MONDAY NIGHT THROUGH WEDNESDAY NIGHT...A SECONDARY 5H TROUGH OVER
THE SOUTHWEST US WILL SLOWLY LIFT NORTHEAST ACROSS THE SOUTHERN
PLAINS. THE UPPER WIND FIELDS ARE FORECASTED TO BE WEAKER...THUS THE
VERTICAL WINDSHEAR MAY NOT SUPPORT SEVERE THUNDERSTORMS...ALSO CLOUD
COVER WILL KEEP THE INSTABILITY LOWER. THE MAIN THREAT WILL BE HEAVY
RAINFALL.  WE MAY SEE A GOOD TWO TO THREE INCHES OF RAINFALL...WITH
LOCALLY HIGHER AMOUNTS...ACROSS THE CWA TONIGHT THROUGH WEDNESDAY
MORNING.

THURSDAY THROUGH SATURDAY...LONGER RANGE MODELS CONTINUE TO SHOW A
5H RIDGE SLOWLY MOVING EAST ACROSS THE PLAINS. LOOK FOR HIGHS TO
WARM INTO THE UPPER 70S TO LOWER 80S...WITH MAINLY DRY CONDITIONS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IS IN EFFECT UNTIL
10 PM CDT...GENERALLY FOR AREAS ALONG AND NORTH OF INTERSTATE 35. A
WIND ADVISORY IS IN EFFECT THROUGH 7 PM FOR
KSZ008>010-020>022-034>036.

&&
Hazardous weather outlook, May 5, 7:50 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT SAT MAY 5 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-061100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
850 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT...GENERALLY FOR
AREAS ALONG AND NORTH OF INTERSTATE 35. THERE IS A CHANCE OF
THUNDERSTORMS FOR THE ENTIRE OUTLOOK THIS EVENING AND THROUGH THE
NIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK
AREA THIS EVENING. THE PRIMARY HAZARD WITH ANY SEVERE THUNDERSTORM
WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. THE SEVERE
THUNDERSTORMS MAY ALSO SPAWN ISOLATED TORNADOES THROUGH THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA SUNDAY
THROUGH WEDNESDAY. SEVERE THUNDERSTORMS AND FLOODING RAINS WILL
AGAIN BE POSSIBLE SUNDAY AND SUNDAY NIGHT. THE PRIMARY HAZARD FROM
ANY SEVERE THUNDERSTORM WILL BE LARGE HAIL AND DAMAGING
WINDS...AN ISOLATED TORNADO IS ALSO POSSIBLE LATE SUNDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED LATE THIS AFTERNOON AND EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, May 5, 8:34 PM CST, 25 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
934 PM CDT SAT MAY 5 2007

KSZ022-023-036-060300-
GEARY-POTTAWATOMIE-RILEY-
934 PM CDT SAT MAY 5 2007

THROUGH 1000 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTH AT 55 MPH ACROSS PORTIONS OF NORTHEAST KANSAS AND EAST CENTRAL
KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER
OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE OGDEN...MANHATTAN...KEATS...ST.
GEORGE...TUTTLE CREEK STATE PARK...TUTTLE CREEK LAKE AND
WESTMORELAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 301
AND 319 COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT.
Special weather statement, May 5, 8:56 PM CST, 3 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT SAT MAY 5 2007

KSZ038-060330-
WABAUNSEE-
956 PM CDT SAT MAY 5 2007

THROUGH 1030 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 40
MPH ACROSS PORTIONS OF WABAUNSEE COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY
SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
VOLLAND...ALMA AND MCFARLAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN
MILE MARKERS 323 AND 334 COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT.

The radar

The Topeka radar (KTWX), 62 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 6 hail, 6 tornado, 1 lightning. Local standard time, as filed.

Hail, Riley

When
May 5, 8:59 PM CST
Where
Riley County, 3 mi SE of Randolph
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.399, -96.730

Lightning, Riley

When
May 5, 9:00 PM CST
Where
Riley County, Manhattan
Property damage
$2,000
Reported by
Newspaper
Coordinates
39.180, -96.580

A lightning strike caused a power outage for 1,100 customers for nearly 2 hours. A second lightning strike knocked a tree onto powerlines, which knocked out power to 1,375 customers for more than an hour.

Hail, Riley

When
May 5, 9:08 PM CST
Where
Riley County, Randolph
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.770

Hail, Republic

When
May 5, 9:15 PM CST
Where
Republic County, 1 mi ESE of Republic
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.914, -97.803

A measured 48mph wind gust was also reported.

Tornado, Riley

When
May 5, 9:34 PM CST
Where
Riley County, 2.15 mi E of Zeandale
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Public
Coordinates
39.170, -96.390

Touchdown approximately 6 miles north of Exit 323 on I-70.

Hail, Nemaha

When
May 5, 9:40 PM CST
Where
Nemaha County, 1 mi N of Centralia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.745, -96.130

Hail, Osage

When
May 5, 9:54 PM CST
Where
Osage County, 4 mi N of Lyndon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.678, -95.680

Thunderstorm Wind, Riley

When
May 5, 10:04 PM CST
Where
Riley County, 9 mi ESE of (Mhk)manhattan Muni
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.100, -96.515

Telephone poles reported down at the intersection of Tallgrass Rd and Tabor Valley Rd 3 miles north of I-70.

Thunderstorm Wind, Nemaha

When
May 5, 10:20 PM CST
Where
Nemaha County, Sabetha
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
39.900, -95.780

An eight inch diameter tree limb was snapped off at a home in Sabetha.

Tornado, Ottawa

When
May 5, 10:32 PM CST
Where
Ottawa County, 2.82 mi S of Bennington
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
38.989, -97.600

Brief touchdown near the Saline/Ottawa County line.

Tornado, Ottawa

When
May 5, 10:39 PM CST to 10:55 PM CST
Where
Ottawa County, 3 mi N of Bennington to 14 mi N of Bennington
Rating
EF2
Path length
11 mi
Path width
100 yd
Deaths
1 direct, 0 indirect
Injuries
5 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
39.073, -97.600

The tornado touched down near the intersection of Granite Rd and 190th Rd approximately 3 miles south of the Ottawa State Fishing Lake. It lifted approximately 11 miles north of it's touchdown point, at Rifle Rd between 200th and 210th Rds. 38 structures were destroyed or damaged; including homes, mobile homes, cabins, outbuildings, and small cottages. A mobile home that was anchored to the ground was totally destroyed by the tornado.

Hail, Ottawa

When
May 5, 10:45 PM CST
Where
Ottawa County, Minneapolis
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.130, -97.720

Measured hail at the County Dispatch Center.

Thunderstorm Wind, Ottawa

When
May 5, 10:56 PM CST
Where
Ottawa County, 1 mi E of Minneapolis
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.130, -97.701

Report of at least one roof lost off of a residence. Numerous trees and power poles blocking Hwy 106 near it's intersection with Hwy 81.

Tornado, Ottawa

When
May 5, 11:01 PM CST to 11:04 PM CST
Where
Ottawa County, 13 mi E of Delphos to 11 mi NNE of Wells
Rating
EF1
Path length
3.21 mi
Path width
200 yd
Continued into
Cloud, Ks (TOP)
Reported by
Law Enforcement
Coordinates
39.280, -97.527

The tornado touched down at Windmill Rd. between 220th and 230th Rds. Significant damage to a row of trees occurred. The tornado then crossed the county line, and moved into Cloud County.

Tornado, Cloud

When
May 5, 11:04 PM CST to 11:12 PM CST
Where
Cloud County, 4 mi SSW of Miltonvale to 3 mi N of Miltonvale
Rating
EF1
Path length
6.87 mi
Path width
200 yd
Continued into
Ottawa, Ks (TOP)
Reported by
Law Enforcement
Coordinates
39.297, -97.479

Just after the tornado crossed the Cloud County line from Ottawa County, it destroyed a barn, damaged trees and the roof of a home, tore the roof off of a mobile home, and damaged power lines. Further north along the path, trees and outbuildings were destroyed, and two homes received minor damage.

Thunderstorm Wind, Ottawa

When
May 5, 11:08 PM CST
Where
Ottawa County, 8 mi NNE of Wells
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.257, -97.493

Damage to a farmstead.

Thunderstorm Wind, Clay

When
May 5, 11:20 PM CST
Where
Clay County, 1 mi SE of Longford
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.160, -97.307

Power poles reported snapped on Cherokee Rd.

Thunderstorm Wind, Clay

When
May 5, 11:22 PM CST
Where
Clay County, 2 mi SSW of Longford
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.143, -97.334

Significant straight line wind damage from southwest to northeast Clay County. The County Emergency Manager reported 35 residences damaged by winds. Several farm outbuildings, sheds, and grain bins were completed destroyed. Five homes had damage and numerous trees and power poles were damaged.

Thunderstorm Wind, Clay

When
May 5, 11:30 PM CST
Where
Clay County, 8 mi S of Clay Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.264, -97.120

Thunderstorm Wind, Cloud

When
May 5, 11:30 PM CST
Where
Cloud County, Clyde
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.600, -97.400

Tornado, Washington

When
May 5, 11:50 PM CST to 11:51 PM CST
Where
Washington County, 2 mi SSW of Enosdale to 3 mi S of Enosdale
Rating
EF1
Path length
1.38 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
39.743, -97.184

A concentrated swath of damage was noted south of Enosdale, and determined to have been the result of a weak tornado. A few outbuildings were blown apart, and several tree tops were sheared off their tree trunks. One home received damage to it's roof, siding, and windows, and was slightly shifted on it's foundation. An adjuster stated that the house was totaled. According to a local newspaper, there was almost damage to a swing set and grill, and four hens were unaccounted for. Just west of this home, there was also damage to a shed and a second house. To the southwest of the tornado path, 20 power poles were snapped off, causing 200 customers to lose power. Of note-- the city of Washington approximately 4 miles northwest of Enosdale was unable to activte their tornado sirens because power was out in town. Many electrical poles had been broken, cutting off electricty to many residents.

Thunderstorm Wind, Riley

When
May 6, 12:00 AM CST
Where
Riley County, 8 mi N of Randolph
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.546, -96.770

Spotter reported a barn had been completely blown down across the street from his home. Doors were blown off of another outbuilding, and storm windows were blown out of the spotter's house. A tree was also blown down, and onto the spotter's house.

Thunderstorm Wind, Washington

When
May 6, 12:00 AM CST
Where
Washington County, Washington
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.820, -97.050

Numerous reports of damage across the city. Power poles snapped, trees down, roofs lifted off buildings, heavy equiptment reported to be damaged, and roads are blocked by downed limbs.

Thunderstorm Wind, Marshall

When
May 6, 12:44 AM CST
Where
Marshall County, 4 mi S of Marysville
Measured
55 kt (63 mph) measured gust
Reported by
Law Enforcement
Coordinates
39.792, -96.650

Police Officer measured a 63mph wind gust on his stationary radar.

Thunderstorm Wind, Dickinson

When
May 6, 5:25 AM CST
Where
Dickinson County, 3 mi WNW of Talmage
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.047, -97.302

Thunderstorm Wind, Cloud

When
May 6, 5:30 AM CST
Where
Cloud County, Clyde
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.600, -97.400

Spotter relayed the report from a second spotter in the city of Clyde.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Ottawa2007-05-0554FemaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34388, 35924, 34389, 34390, 34206, 34391, 34392, 34362, 35929, 34207, 34211, 34393, 34363, 34212, 34213, 34366, 34367, 34368, 34369, 34370, 34214, 34371, 34372, 34373, 35885, 35886.